Adverse cutaneous reactions caused by mostly aromatic antiepileptic drugs (AED) affect 50.000 people a year in the United Kingdom (UK; incidence 75.7/100.000). Optimal management of these cases is often difficult, as the patient may report symptoms to a general practitioner, attend Accident & Emergency or inform a specialist over the telephone or via email. When clinical assessment is limited it is thought safest to withdraw offending medication and inform the patient of a new drug allergy. This may unjustifiably restrict future treatment choices, and increase cost. Most frequent offenders are aromatic AEDs: carbamazepine, oxcarbazepine, eslicarbazepine, phenytoin, lamotrigine, phenobarbitone, primidone (recently licensed lacosamide associated with lower risk) and the sulpha-derivative zonisamide. Our study provides a summary of severe delayed allergic reactions and offers a pragmatic management pathway for patients suffering a suspected drug-induced rash. We include UK pretreatment screening guidelines, step by step clinical assessment of rash and associated symptoms aiding early identification of patients at risk of developing severe allergic reactions. At the same time our manuscript reviews published data informing best choice and titration of alternative medication when allergy confirmed. Finally we summarize current knowledge on genetic predisposition and other personalized risks of AED allergies identifying gaps in our current understanding.
Keywords: Epilepsy; Hypersensitivity; Mood stabilizer; Pain management; Rash; Stevens Johnson syndrome.
Copyright © 2019. Published by Elsevier Ltd.